North Dakota, 2022Blizzard in North Dakota, April 11 to 14, 2022
April 11 to 14, 2022 · NWS FGF · 14 events in 14 counties and zones
Much of central and eastern North Dakota was impacted by blizzard conditions starting the afternoon of April 11th, and lasting until the evening of April 14th.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Much of central and eastern North Dakota was impacted by blizzard conditions starting the afternoon of April 11th, and lasting until the evening of April 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 11, 12:40 PM CST, 51 minutes earlier.
Area forecast discussion, Apr 11, 12:40 PM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
140 PM CDT Mon Apr 11 2022
.UPDATE...
Issued at 117 PM CDT Mon Apr 11 2022
Will be updating headlines a bit for tomorrow with increasing
confidence in a couple areas. Removed the watch for the southern
valley with higher probability of less snow and more rain limiting
winter impacts along with issuing a blizzard warning for the
Devils Lake basin for 12 to 24 inches of snow and winds gusting to
50mph starting mid morning tomorrow.
As for the rest of today the area of light precip will continue to
bring some showers to west central MN with additional
redevelopment possible from Fergus Falls to Alexandria to Bemidji
into the afternoon.
UPDATE Issued at 956 AM CDT Mon Apr 11 2022
Did expand and increase pops today along the I94 corridor with
upper forcing and instability, with a lightning strike near Valley
City, bringing an area of rain and snow showers this morning from
Valley City to Fargo. Visibility is down to a half mile at last
report in Jamestown and Valley City within the intense snow
showers. Will highlight a quick one to 2 inches on grassy surfaces
this morning with these snow showers as they move east towards
the Fargo area.
UPDATE Issued at 624 AM CDT Mon Apr 11 2022
Precipitation has stopped in the east however some webcams showing
some morning slush that could impact the morning commute. However,
I have seen some plows out and those areas are already wet, so
minimal impacts expected. Elsewhere, virga moving into SW zones
with few ground truth obs to support raising POPs, so will keep
slight chance of some showers as this moves across the region. May
have a better chance as daytime heating increases. Light amounts
expected, if any.
&&
.SHORT TERM...(Today through tonight)
Issued at 330 AM CDT Mon Apr 11 2022
Current radar trends show back edge of light snow in the east now
clearing out of Polk and Mahnomen counties and should work its way
out of Clearwater/Becker/Otter Tail counties over the next several
hours. To the west, an area of light snow is approaching the
Bismarck area with light snow being reported west of Mandan.
Webcams in Bemidji show light snow coming down and melting on paved
surfaces while grassy surfaces are being to turn white. Temperature
is around the freezing mark so it will be a while before it begins
to impact hard surfaces, but up to an inch of accumulation on grassy
surfaces possible by sunrise. Park Rapids has a bit higher snowfall
rates and some accumulation on sidewalks but most noticeable on
vehicles. Better chance of slushy roads exist in these two far
southeastern counties, but temperatures at 33 so it will take a
while to accumulate much more than what is seen on cams.
Some interaction between a short wave rotating around an upper low
in NE Manitoba / NW Ontario and a weak vort max moving across
central ND, where flow is more zonal, is resulting in an area of
snow north and west of the Bismarck area. Models do not bring that
precip into the CWA until shortly after sunrise, when a brief mix is
possible from Devils Lake down to Valley City before turning to rain
as it moves across southeaster ND and into west central MN later in
the day. The zonal flow will bring a second vort max across the
southern valley late in the afternoon, where diurnal heating and the
upper energy could produce a few rain showers or even a clap of
thunder. Temperatures across this area expected to rise into the mid
50s, with remainder of the valley around 50 and upper 40s across the
Devils Lake basin and northwest MN.
Overnight lows will be in the 20s and 30s with a small chance of
mixed precipitation reaching Valley city by Tuesday morning, however
main show will start during the day (see long term discussion below).
.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM CDT Mon Apr 11 2022
We continue to monitor Tuesday through Friday morning period for
prolonged winter impacts and potential for crippling blizzard for
parts of our forecast area.
The trough that will eventually evolve into our Colorado low is just
now making it on shore in the Pacific Northwest. Southwest flow and
initial precip banding expected to develop Tuesday in WAA regime
before the main organized upper low moves east of the Rockies.
Larger picture is still on track for prolonged periods of heavy
precipitating as the upper low center slowly tracks into the
Northern Plains through Friday morning. The evolution of this center
and the surface low track both will be critical for where heavier
axis of precip will be and where the surface baroclinic zone will set
up (rain/snow transition will tend to hug this zone). Considering
the strength of the system even seemingly subtle shifts can
drastically change the location of highest impacts, and we have seen
this over the last few days as guidances has "wobbled" the upper low
center and surface low track near/over our CWA. Current trend has
been a northwest shift, which does lower the probabilities in
ensembles for the more extreme snowfall accumulations in the RRV and
locations east, however we shouldn't read into these run-run
changes. This type of shift has occurred now several times
(northwest-east-northwest). Due to the surface low track within our
CWA we are going to see a situation where rain vs. snow will be a
critical component to gauging location of impacts, especially Tuesday
into Wednesday. Accumulations of over 12" could occur a county away
from where minor impacts may occur. If we were to base things on
current guidance, our northwest (Devils Lake Basin) still is under
the axis of higher snow potential in ensembles reflected by NBM4.1
probs of 12" or greater over 60% (very sharp gradient as you move
into the valley in probs). Due to the lack of a consistent trend in
our CWA though, and this type of variability I am not inclined to
adjust the Winter Storm Watch or messaging.
Looking beyond the system later in the day Friday into early next
week this upper low moving down stream of our region will play a
role in keeping lower heights in place, so while zonal flow develops
we should see below average temperatures remain (highs near or below
freezing). Precip chances at that point become dependent on
weaker/subtle waves within the flow aloft and this is not handled
well (larger spread in ensembles with these weaker features) despite
good clustering on overall large scale pattern. Even for solutions
that do show some snow potential with these systems it appear to be
very light, with minimal impacts.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1233 PM CDT Mon Apr 11 2022
MVFR CIGS associated with some rain showers at Fargo will quickly
spread east this afternoon with a lull in impacts/activity the
rest of today and tonight at all TAF locations. Will see NE winds
increase tomorrow morning with lowering CIGs as band of snow maybe
rain spreads north affecting FAR, GFK and DVL in the 12 to 18Z
time frame.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from Tuesday morning through Friday morning
for NDZ008-016-027>030-038.
Blizzard Warning from 10 AM Tuesday to 7 PM CDT Thursday for
NDZ006-007-014-015-024-026-054.
MN...Winter Storm Watch from Tuesday morning through Friday morning
for MNZ001-002-004>008-013>015.
UPDATE...JK
SHORT TERM...Speicher
LONG TERM...DJR
AVIATION...JKHazardous weather outlook, Apr 11, 5:02 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
602 AM CDT Mon Apr 11 2022
MNZ006-009-015>017-022>024-027-028-030>032-040-121115-
Lake Of The Woods-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-West Otter Tail-East Otter Tail-Wadena-Grant-
602 AM CDT Mon Apr 11 2022
This hazardous weather outlook is for portions of west central
and northwest Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong system arrives during the middle part of the week and
may bring the potential for significant winter impacts Tuesday
into Thursday. There is still uncertainty with this system as the
timing and track will determine where the heaviest precipitation
occurs, and where rain may transition to snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
MNZ001>005-007-008-013-014-029-NDZ006>008-014>016-024-026>030-038-
039-049-052>054-121115-
West Polk-Norman-Clay-Kittson-Roseau-West Marshall-East Marshall-
Pennington-Red Lake-Wilkin-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
Cass-Ransom-Sargent-Richland-Western Walsh-
602 AM CDT Mon Apr 11 2022
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong system arrives during the middle part of the week and
may bring the potential for significant winter impacts Tuesday
into Thursday. The potential exists for areas of 8 inches
accumulation or greater, especially west of the valley. However, there
is still uncertainty with this system as the timing and track
will determine where the heaviest precipitation occurs, and where
rain may transition to snow.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
9
In the hours before
Special weather statement, Apr 11, 9:09 AM CST, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1009 AM CDT Mon Apr 11 2022
NDZ038-039-111715-
Barnes-Cass-
Including the cities of Valley City and Fargo
1009 AM CDT Mon Apr 11 2022
...BRIEF INTENSE SNOW SHOWERS WILL AFFECT THE I-94 CORRIDOR...
A brief period of intense snow showers will affect the I-94
corridor from Jamestown to Fargo through the rest of the morning.
This will lead to a quick 1 to 2 inches of snow. Persons and
vehicles across this area can expect conditions to suddenly
deteriorate with reduced visibility. If you are traveling, reduce
your speed and turn on headlights.
Blizzard, Towner
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Towner forecast zone
- Reported by
- Public
- Coordinates
- 48.686, -99.246 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Benson
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Benson forecast zone
- Reported by
- Public
- Coordinates
- 48.069, -99.366 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Eddy
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Eddy forecast zone
- Reported by
- Public
- Coordinates
- 47.718, -98.902 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Western Walsh
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Western Walsh forecast zone
- Reported by
- Public
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Nelson
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Nelson forecast zone
- Reported by
- Public
- Coordinates
- 47.922, -98.192 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Cavalier
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Cavalier forecast zone
- Reported by
- Public
- Coordinates
- 48.772, -98.465 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Ramsey
- When
- April 11, 1:31 PM CST to April 14, 7:00 PM CST
- Where
- Ramsey forecast zone
- Reported by
- Public
- Coordinates
- 48.269, -98.720 (the zone’s center; the record gives no point)
Snow accumulations were measured at various points around the Devils Lake Basin, with amounts ranging from 5 to 12 inches. Blowing and drifting snow impacted travel, with visibility of 1/4 mile or less.
Blizzard, Pembina
- When
- April 12, 3:43 AM CST to April 14, 7:00 PM CST
- Where
- Pembina forecast zone
- Reported by
- Public
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Snowfall totals were measured up to 15 inches across the northern and central Red River Valley. Blowing snow and heavy snow resulted in travel difficulties and visibility to 1/4 mile or less.
Blizzard, Eastern Walsh
- When
- April 12, 3:43 AM CST to April 14, 7:00 PM CST
- Where
- Eastern Walsh forecast zone
- Reported by
- Public
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Snowfall totals were measured up to 15 inches across the northern and central Red River Valley. Blowing snow and heavy snow resulted in travel difficulties and visibility to 1/4 mile or less.
Blizzard, Grand Forks
- When
- April 12, 3:43 AM CST to April 14, 7:00 PM CST
- Where
- Grand Forks forecast zone
- Reported by
- Public
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Snowfall totals were measured up to 15 inches across the northern and central Red River Valley. Blowing snow and heavy snow resulted in travel difficulties and visibility to 1/4 mile or less.
Blizzard, Griggs
- When
- April 12, 3:43 AM CST to April 14, 7:00 PM CST
- Where
- Griggs forecast zone
- Reported by
- Public
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Snowfall totals were measured up to 15 inches across the northern and central Red River Valley. Blowing snow and heavy snow resulted in travel difficulties and visibility to 1/4 mile or less.
Blizzard, Steele
- When
- April 12, 3:43 AM CST to April 14, 7:00 PM CST
- Where
- Steele forecast zone
- Reported by
- Public
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
Snowfall totals were measured up to 15 inches across the northern and central Red River Valley. Blowing snow and heavy snow resulted in travel difficulties and visibility to 1/4 mile or less.
Blizzard, Traill
- When
- April 12, 2:52 PM CST to April 14, 7:00 PM CST
- Where
- Traill forecast zone
- Reported by
- Public
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches. Blowing snow and heavy snow resulted in travel difficulties and near white out conditions.
Blizzard, Barnes
- When
- April 12, 2:52 PM CST to April 14, 7:00 PM CST
- Where
- Barnes forecast zone
- Reported by
- Public
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5 to 10 inches. Blowing snow and heavy snow resulted in travel difficulties and near white out conditions.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in New Mexico, April 11 to 30, 20222 deaths · 1 injured · $17 million · 70 kt wind · 27 events
- Tornadoes and Flash Flooding in Arkansas, April 11 to 13, 2022$234,000 · EF1 · 88 events
- Tornadoes and Hail in Arkansas, April 11, 2022$975,000 · EF1 · 15 events
- Dust Storm and High Wind in California, April 11, 2022$325,000 · 74 kt wind · 3 events
- High Wind in Nevada, April 11, 202270 kt wind · 44 events
- High Wind and Strong Wind in Montana, April 11 to 12, 2022$62,000 · 52 kt wind · 4 events
- Dust Storm and High Wind in Nevada, April 11, 2022$26,000 · 68 kt wind · 7 events
- Winter Storm in Montana, April 11 to 13, 202221 events
- High Wind in Colorado, April 11 to 12, 202278 kt wind · 18 events
- High Wind and Winter Weather in California, April 11 to 12, 202296 kt wind · 16 events
- Heavy Snow and High Wind in Montana, April 11 to 13, 202250 kt wind · 12 events
- Winter Storm and Heavy Snow in Colorado, April 11 to 13, 202212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1025528, 1025529, 1025530, 1025531, 1025532, 1025533, 1025534, 1025535, 1025536, 1025537, 1025538, 1025539, 1025540, 1025541.